Hyperglycaemia in hospital is common. Here we cover how to manage it & how to identify an emergency. If they are ketotic or have significant hyperglycaemia (>30mmol/L), consider DKA or HHS respectively (which is covered separately).

The main message to take home is that it could be an indication of an unwell patient so fixing the sugar is only half the problem. The worry with hyperglycaemia is it causes fluid & electrolyte shifts i.e. DKA & HHS. Thus beware of the hyperglycaemic patient who is drinking a lot or passing a lot of urine.

When bleeped ask the nurse about:
  • Recent observations and trend
  • Blood/urinary ketones
  • AVPU score
If it is an emergency (e.g. hypotensive, tachycardic, less than alert, confusion) then proceed to an urgent review of ABCDE & consider a medical emergency call if haemodynamically unstable. Ask the nurse to meet you with IV fluids and a cannula kit if needed. Usually, it is not an emergency but if it is, scroll down to "Emergency Hyperglycaemia". 

Non-Emergency Hyperglycaemia
In hospital, the targets for patients are often slightly relaxed to 6-10mmol/L to avoid hypoglycaemia when patients are unwell. They're more likely to have a hypo due to not eating as much and be unable to react or obtain help when they're unwell. 

If the blood glucose is high (>15-20mmol/L) with no features of an emergency (e.g. negative ketones and patient is well & asymptomatic) your aim is to:
  1. Identify the trigger
  2. Look at the trend
  3. Titrate the medications & consider the need for a correction dose
Step 1) Identify and treat common triggers:
  • Acute major illness e.g. sepsis, ACS, stroke or pancreatitis
  • Missed medications e.g. omitted when patient not eating or drinking
  • New medications interfering with glucose regulation e.g. glucocorticoids, some antipsychotics
Step 2) Look at the trend
  • Is this new or a chronic issue? Always measure an HbA1c to identify chronic hyperglycaemia to support additional medication/insulin & monitoring from GPs or diabetes nurses. 
  • Is there a pattern to deranged blood sugars? This will guide adjusting medications.
  • A patient might have their CBG (capillary blood glucose a.k.a BMs) measured on waking, pre & 2h post each meal and at bedtime
    • Waking/pre-breakfast hyperglycaemia is usually indicative of poor overnight control with insufficient long-acting medications the evening before
    • Bedtime hyperglycaemia usually means the antihyperglycaemics during the day were insufficient
    • Pre & post-meal CBGs are useful to adjust mealtime insulin. A blood sugar of 15 mmol/L before & 2 hours after a meal suggest adequate mealtime insulin. Instead, it suggests the basal insulin cover is insufficient. Whereas if it were to increase, this suggests insufficient mealtime insulin (either too sugary a meal or the insulin was too little)
Step 3) Titrate the medications

The usual regimens are oral therapy only and/or insulin. Common insulin regimes include:
  • Long acting only (usually at bedtime)
  • Biphasic or mixed insulin twice daily (usually with breakfast & dinner)
  • Basal-bolus (usually with the long-acting at bedtime)
How to titrate oral therapy
  • Oral regimes can be increased following discussion with seniors. Most people tend to feel comfortable increasing sulphonylureas (e.g. gliclazide)
  • If already on the maximum dose of oral antihyperglycaemics, this suggests insulin might be necessary. Call the diabetes team to support you.
Principles of insulin titration
  • Patients are doing different levels of activity & eating differently in hospital. Thus, the aim is good control rather than perfect. The focus is on teaching them to measure their blood sugar and how to respond to too low or high values. 
  • It is important to recognise that once or twice daily insulin may not achieve good glycaemic control. This does not reflect what the pancreas usually does producing insulin with every meal. Aiming for control that is too tight often results in hypoglycaemia
  • Ensure you don't cause hypoglycaemia, particularly overnight
  • In the older patient or terminal patient, consider having higher blood sugar targets to avoid falls and these patients being more unwell with no benefit from long term tight control. 
How to titrate insulin
  • For adjustments of long-acting insulin, usually change by 10% at a time and wait 2 days before adjusting again
  • For short-acting, adjust by 1-2 units and review the next day
  • Consider the need for a small correction dose
    • This is sometimes used in patients with severe hyperglycaemia or those with a long time before the next dose. It is best discussed with a senior.
    • It can also be useful in T1DM as they are often experts in correction dosing (and will often advise you how much they need)
    • Overall though there are mixed feelings about the appropriateness of simply treating a 'number' in asymptomatic patients
Emergency Hyperglycaemia
Rapid identification of acutely unwell hyperglycaemic patients in either diabetic ketoacidosis (DKA) or hyperosmolar hyperglycaemic state (HHS) is essential because they carry a very high mortality. Whilst we will cover management of HHS & DKA in a future article, the most important thing is recognising them and escalating it.

DKA and HHS can overlap with patients presenting with a mixed picture. T2DM can be misdiagnosed or be ketosis-prone in certain situations. If they are ketotic, it suggests insulin is required to treat the current episode and likely on discharge.

Usually, patients who are getting unwell & dehydrated are able to drink more and cope. If they can't and DKA/HHS has occurred, there's usually an underlying trigger. These are the same triggers as above: acute major illness, missed antihyperglycaemics, new medications causing hyperglycaemia or first presentation of diabetes
Initial Assessment
  • A: May be compromised due to decreased consciousness 
  • B: RR, SpO2 and continuous pulse oximetry
  • C: 
    • Large-bore IV cannula x 2 (any access initially is the most important - a small-bore cannula in a vein is better than a large-bore in the bin)
    • VBG (for pH, bicarb, serum glucose and U&Es)
    • Lab FBC, U&Es + blood cultures
    • Continuous cardiac monitoring (for severe DKA/HHS or electrolyte disturbance)
    • Assess fluid status & catheterise for output
  • D: 
    • Capillary blood/urinary ketones & capillary blood glucose
    • GCS: if drowsy, see ‘when to escalate’. Consider whether they have an unsafe airway & their risk of aspiration
  • E: 
    • Evaluate above for evidence of possible precipitants e.g. sepsis/vascular event/recent medication change
    • Assessment of severity (see ‘when to escalate’)
    • Urinalysis and culture (if indicated)
    • Pregnancy test in women of child-bearing age 
When to escalate
You should escalate all DKA and HHS patients to your seniors urgently. Escalate any patients who are not improving or if you are worried. 

Indications of severe DKA requiring consultant & HDU involvement:
  • Blood ketones > 6mmol/L
  • Bicarbonate < 5mmol/L
  • Venous/arterial pH < 7.0 (or <7.1 in HHS)
  • Hypo or hyperkalaemia on admission
  • GCS < 12 or abnormal AVPU scale
  • SpO2 <92% on air (assuming normal baseline respiratory function)
  • SBP <90mmHg OR HR >100 or <60 bpm
Additional considerations in HHS:
  • Osmolality > 350mosmol/kg
  • Sodium > 160mmol/L
  • Urine output <0.5ml/kg/hr and/or serum creatinine >200 ┬Ámol/
  • Hypothermia
  • Macrovascular event
Further reading & references
Written by Dr Helena Fawdry (FY1) & Dr Akash Doshi (CT2)